Skip to main content

Towards an Enumerative Geometry of the Moduli Space of Curves

  • Chapter

Part of the Progress in Mathematics book series (PM,volume 36)

Abstract

The goal of this paper is to formulate and to begin an exploration of the enumerative geometry of the set of all curves of arbitrary genus g. By this we mean setting up a Chow ring for the moduli space M g of curves of genus g and its compactification M g, defining what seem to be the most important classes in this ring and calculating the class of some geometrically important loci in M g in terns of these classes. We take as a model for this the enumerative geometry of the Grassmannians. Here the basic classes are the Chern classes of the tautological or universal bundle that lives over the Grassmannian, and the most basic cycles are the loci of linear spaces satisfying various Schubert conditions: the so-called Schubert cycles. However, since Harris and I have shown that for g large, M g is not unir.ational [H-M] it is not possible to expect that M g has a decomposition into elementary cells or that the Chow ring of M g is as simple as that of the Grassmannian. But in the other direction, J. Harer [Ha] and P. Miller [Mi] have strong results indicating that at least the low dimensional homology groups of M g behave nicely. Moreover, it appers that many geometrically natural cycles are all expressible in terms of a small number of basic classes.

Keywords

  • Modulus Space
  • Abelian Variety
  • Chern Class
  • Double Point
  • Mapping Class Group

These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

This is a preview of subscription content, access via your institution.

Buying options

Chapter
USD   29.95
Price excludes VAT (USA)
  • DOI: 10.1007/978-1-4757-9286-7_12
  • Chapter length: 58 pages
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
eBook
USD   84.99
Price excludes VAT (USA)
  • ISBN: 978-1-4757-9286-7
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
Softcover Book
USD   109.99
Price excludes VAT (USA)

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Al Arakelov, S., Families of algebraic curves with fixed degeneracies, Izv. Akad. Nauk, 35 (1971).

    Google Scholar 

  2. Arbarello, E., Weierstrass points and moduli of curves, Comp. Math., 29 (1974), pp. 325–342.

    MathSciNet  MATH  Google Scholar 

  3. Atiyah, M., and Bott, R., The Yang-Mills equations over Riemann surfaces,to appear.

    Google Scholar 

  4. Baum, P., Fulton, W., and MacPherson, R., Riemann-Roch for singular varieties, Publ. I.H.E.S.,. (5 (1975), pp. 101–145.

    Google Scholar 

  5. Deligne, P., and Mumford, D., The irreducibility of the space of curves of given genus, Publ. I.H.E.S. 36 (1969) pp. 75–109.

    MathSciNet  MATH  Google Scholar 

  6. Fulton, W., Rational equivalence on singular varieties,Publ. I.H.E.S. 45 (1975), pp. 147–167.

    Google Scholar 

  7. Fulton, W., Intersection Theory, Springer-Verlag, 1983.

    Google Scholar 

  8. Fulton, W. and MacPherson, R., Categorical framework for the study of singular spaces, Memoirs A.M.S. 243, (1981).

    Google Scholar 

  9. Harer, J., The second homology group of the mapping class group of an orientable surface, to appear.

    Google Scholar 

  10. Harris, J., and Mumford, D., On the Kodaira dimension of the moduli space of curves, Inv. Math., 67 (1982), pp. 23–86.

    MathSciNet  MATH  Google Scholar 

  11. Hironaka, H., Bimeromorphic smoothing of a complex-analytic space, Acta. Math. Vietnamica, 2 (1977), pp. 103–168.

    MathSciNet  MATH  Google Scholar 

  12. Igusa, J.I., Arithmetic theory of moduli for genus two, Annals of Math., 72 (1960), pp. 612–649.

    MathSciNet  MATH  CrossRef  Google Scholar 

  13. Knudsen, F., The projectivity of the moduli space of stable curves, Math. Scand. to appear.

    Google Scholar 

  14. Kleiman, S., Towards a numerical theory of ampleness, Annals of Math., 84 (1966), pp. 293–344.

    MathSciNet  MATH  CrossRef  Google Scholar 

  15. Matsusaka, T., Theory of Q-varieties, Publ. Math. Soc. Japan, 8 (1964)

    Google Scholar 

  16. Miller, E., The homology of the mapping class group of surfaces,in preparation.

    Google Scholar 

  17. Mumford, D., Stability of projective varieties, L’Ens, Math., 24 (1977), pp. 39–110.

    Google Scholar 

  18. Mumford, D., Hirzebruch’s proportionality principle in the non-compact case, Inv. math., 42 (1977), pp. 239–272.

    MathSciNet  MATH  CrossRef  Google Scholar 

  19. Namikawa, Y., A new compactification of the Siegel space and degeneration of abelian varieties I and II, Math. Annalen, 221 (1976), pp. 97–141, 201–241.

    MathSciNet  CrossRef  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Editor information

Editors and Affiliations

Additional information

Dedicated to Igor Shafarevitch on his 60th birthday

Rights and permissions

Reprints and Permissions

Copyright information

© 1983 Springer Science+Business Media New York

About this chapter

Cite this chapter

Mumford, D. (1983). Towards an Enumerative Geometry of the Moduli Space of Curves. In: Artin, M., Tate, J. (eds) Arithmetic and Geometry. Progress in Mathematics, vol 36. Birkhäuser, Boston, MA. https://doi.org/10.1007/978-1-4757-9286-7_12

Download citation

  • DOI: https://doi.org/10.1007/978-1-4757-9286-7_12

  • Publisher Name: Birkhäuser, Boston, MA

  • Print ISBN: 978-0-8176-3133-8

  • Online ISBN: 978-1-4757-9286-7

  • eBook Packages: Springer Book Archive